Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 15, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 15, 2008, 4:58 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2008, 4:58 PM MST (23:58 UTC)
- Expired
- Aug 15, 2008, 7:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 12.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KFGZ 160004
FFWFGZ
AZC005-025-160200-
/O.NEW.KFGZ.FF.W.0015.080815T2358Z-080816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
458 PM MST FRI AUG 15 2008
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
FOR AREAS 5 MILES NORTH AND SOUTH OF ASH FORK...
* UNTIL 700 PM MST
* AT 454 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A NEARLY STATIONARY THUNDERSTORM OVER THE WARNED
AREA. RADAR INDICATED THAT 2 TO 4 INCHES HAS FALLEN OVER THE
WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASH FORK
ROADS AFFECTED BY THE WARNING ARE INTERSTATE 40 3 MILES TO THE EAST
AND WEST OF ASH FORK...THAT PORTION OF ROUTE 66 THAT RUNS THROUGH
ASH FORK AND HIGHWAY 89A FROM ASH FORK TO AROUND 4 MILES SOUTH
PARTRIDGE CREEK JUST TO THE WEST OF ASH FORK HAS SEEN THE HEAVIEST
RAIN...ALONG WITH WASHES THAT FLOW INTO THE CREEK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 600 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3512 11274 3520 11266 3539 11247 3537 11233
3505 11243 3501 11264
$$
TC2 follow-up statements
000
WGUS75 KFGZ 160009
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
506 PM MST FRI AUG 15 2008
AZC005-025-160200-
/O.CON.KFGZ.FF.W.0015.000000T0000Z-080816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
506 PM MST FRI AUG 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR WEST
CENTRAL COCONINO AND NORTH CENTRAL YAVAPAI COUNTIES FOR THE AREAS
AROUND ASH FORK...
AT 445 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
OFFICIALS REPORTED THAT FLOODING WAS OCCURRING IN THE JUNIPERWOOD
HOUSING ADDITION.
THIS FLASH FLOOD WARNING REPLACES THE SMALL STREAM FLOOD ADVISORY
THAT WAS ISSUED AT 443 PM MST
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASH FORK AND
LOCATIONS 3 MILES NORTH AND SOUTH OF ASH FORK AND 1 TO 2 MILES EAST
AND WEST OF ASH FORK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3512 11274 3520 11266 3539 11247 3537 11233
3505 11243 3501 11264
$$
TC000
WGUS75 KFGZ 160047 RRA
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
539 PM MST FRI AUG 15 2008
AZC005-025-160200-
/O.CON.KFGZ.FF.W.0015.000000T0000Z-080816T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-COCONINO AZ-
545 PM MST FRI AUG 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR WEST
CENTRAL COCONINO AND NORTH CENTRAL YAVAPAI COUNTIES...
AT 545 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING OVER THE WARNED AREA. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED 4 TO 6 INCHES HAS FALLEN OVER THIS AREA. THE
HEAVIEST PRECIPITATION IS OCCURRING 1 MILE SOUTHWEST OF ASH FORK.
THIS IS VERY DANGEROUS FLOODING SITUATION. PERSONS IN THE WARNED ARE
SHOULD SEEK HIGHER GROUND IMMEDIATELY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASH FORK AND
3 MILES NORTH AND SOUTH OF ASH FORK...1 TO 2 MILES EAST AND WEST OF
ASH FORK.
ROADS AFFECTED BY THE FLOODING INCLUDE INTERSTATE 40 AROUND ASH
FORK...ROUTE 66 THROUGH ASH FORK AND HIGHWAY 89 FROM ASH FORK TO
ABOUT 4 MILES SOUTH OF ASH FORK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 642 PM MST.
CREEKS AFFECTED IN THE WARNED AREA INCLUDE PARTRIDGE CREEK AND
WASHES FLOWING INTO PARTRIDGE CREEK IN THE ASH FORK AREA. OTHER
CREEKS AFFECT BY THE FLOODING INCLUDE PINE CREEK WHERE PARTRIDGE
CREEK EMPTIES INTO IT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3512 11274 3520 11266 3539 11247 3537 11233
3505 11243 3501 11264
$$
TCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST FRI AUG 15 2008 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN NEAR NORMAL. && .DISCUSSION...STORMS ARE BEGIN TO FIRE ALONG THE MOGOLLON RIM CONVERGENCE ZONE AND THESE STORMS WILL SLOWLY PROGRESS SOUTH INTO A MORE MOIST AND UNSTABLE ENVIRONMENT WITH WEAK DIVERGENCE ALOFT. THE WEAK DIVERGENCE IS ASSOCIATED WITH THE DEFORMATION ZONE OVER THE AREA. ANVILS WILL BLOW OFF TO THE EAST WITH A 40 TO 45 KNOT WIND ALOFT...THE STRONGER WINDS ALOFT WILL LEND TO STRONG PULSE STORMS. STORMS TONIGHT WILL BEGIN TO DIMINISH 1 TO 2 HOURS AFTER SUNSET. FOR SATURDAY...AN UNUSUAL DEEP CLOSED LOW WILL SETTLE IN OVER NORTHWEST COLORADO. THIS SYSTEM WILL INCREASE WINDS ALOFT AS A FIRST IN A SERIES OF SHORTWAVE TROUGHS WILL ROTATE AROUND THIS LOW. THE SHORTWAVE TROUGH IS EXPECTED TO INCREASE WINDS ALOFT AS THIS FEATURE MOVES ACROSS NORTHERN ARIZONA DURING THE AFTERNOON. THE INCREASED WIND SHEAR WILL HELP ORGANIZE STORMS...AND INCREASE THE THREAT OF SEVERE WX. THE DEEPEST MOISTURE IS FORECAST TO RESIDE FROM THE COCONINO PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND OVER THE SOUTHERN HALF OF NAVAJO AND APACHE COUNTIES. 500 MB TEMPERATURES ARE FORECAST TO COOL ON SATURDAY IN RESPONSE TO THE LOW PRESSURE SYSTEM OVER NORTHWEST COLORADO...HELPING THE ENVIRONMENT BECOME MORE UNSTABLE. STORMS AGAIN WILL FIRE ALONG THE COCONINO PLATEAU AND THE MOGOLLON RIM AND WHITE MOUNTAINS...AND WILL PROGRESS SOUTHWARD TOWARD LOWER ELEVATIONS. SUNDAY AND MONDAY MOISTURE WILL STAY IN PLACE FROM THE KAIBAB PLATEAU AND THE MOGOLLON RIM SOUTH...WITH SCATTERED STORMS OVER THESE AREAS. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEASTWARD OFF THE MOGOLLON RIM AND THE WHITE MOUNTAINS INTO NORTHERN GILA COUNTY. STORMS WILL ALSO AFFECT PORTIONS OF YAVAPAI COUNTY AS WELL. A FEW OF THESE STORMS WILL PRODUCE MVFR CONDITIONS. ISOLATED -SHRA/-TSRA CAN BE EXPECTED NORTH OF THE MOGOLLON RIM. ALL STORMS ARE EXPECTED TO WEAKEN IN INTENSITY AND DIMINISH IN AREAL COVERAGE BETWEEN 02Z-04Z...WITH CLOUDS SCATTERING OUT AFTER 07Z. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN AFTER 16/18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER. && PUBLIC...............TC AVIATION/FIRE WX.....42 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 15, 4:00 PM MST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 PM MST FRI AUG 15 2008 AZZ004>018-037>040-160700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE REGION TODAY AND INTO THE WEEKEND AS AN ANOMALOUS UPPER LOW TAKES SEAT IN NORTHEAST UTAH...SOUTHWEST WYOMING...NORTHWEST COLORADO. FOR TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY...THE MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM THE DEEP LOW OVER NORTHWEST COLORADO... THIS TROUGH OF LOW PRESSURE WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT WILL HELP STORMS BECOME STRONGER AND POSSIBLY BECOME SEVERE. MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO MONDAY WITH THE POTENTIAL FOR STORM DEVELOP ALONG THE HIGH TERRAIN FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 15, 3:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 62 min |
| Aug 15, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 15, 4:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 15, 4:17 PM MST | Tornado Warning | FGZ | Coconino | 26 min |
| Aug 15, 4:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 38 min |
| Aug 15, 4:43 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
| Aug 15, 4:51 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.